Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 186, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2011, 4:52 PM EDT for Floyd County, Letcher County, Pike County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2011, 4:52 PM EDT (20:52 UTC)
- Expired
- Jun 9, 2011, 5:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Floyd County, KY, Letcher County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 83 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2035 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
028
WUUS53 KJKL 092052
SVRJKL
KYC071-133-195-092115-
/O.NEW.KJKL.SV.W.0186.110609T2052Z-110609T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
452 PM EDT THU JUN 9 2011
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTHEASTERN FLOYD COUNTY IN SOUTHEAST KENTUCKY...
EXTREME NORTHEASTERN LETCHER COUNTY IN SOUTHEAST KENTUCKY...
SOUTHWESTERN PIKE COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 515 PM EDT
* AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SHELBIANA...OR NEAR PIKEVILLE...AND MOVING SOUTHEAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
DORTON...MARROWBONE...ROCKHOUSE...LOOKOUT...BELCHER...ELKHORN
CITY...ASHCAMP...SHELBY GAP...ADAMSON...BURDINE...GASKILL AND
CEDARVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3726 8235 3723 8246 3717 8261 3735 8267
3741 8248 3733 8225
TIME...MOT...LOC 2052Z 300DEG 3KT 3743 8249
WIND...HAIL 60MPH 1.00IN
$$
SHALLENBERGER2 follow-up statements
158
WWUS53 KJKL 092100
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EDT THU JUN 9 2011
KYC071-133-092110-
/O.CAN.KJKL.SV.W.0186.000000T0000Z-110609T2115Z/
FLOYD KY-LETCHER KY-
500 PM EDT THU JUN 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN LETCHER
AND EXTREME SOUTHEASTERN FLOYD COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3734 8256 3739 8247 3729 8230 3726 8235
3723 8246 3720 8253
TIME...MOT...LOC 2100Z 333DEG 2KT 3733 8249
$$
KYC195-092115-
/O.CON.KJKL.SV.W.0186.000000T0000Z-110609T2115Z/
PIKE KY-
500 PM EDT THU JUN 9 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
PIKE COUNTY UNTIL 515 PM EDT...
AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
LOOKOUT...OR 10 MILES SOUTH OF PIKEVILLE...MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
LOOKOUT...ROCKHOUSE...ASHCAMP...ELKHORN CITY AND CEDARVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 3734 8256 3739 8247 3729 8230 3726 8235
3723 8246 3720 8253
TIME...MOT...LOC 2100Z 333DEG 2KT 3733 8249
WIND...HAIL 60MPH 1.00IN
$$
KAS764
WWUS53 KJKL 092111
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
511 PM EDT THU JUN 9 2011
KYC195-092121-
/O.EXP.KJKL.SV.W.0186.000000T0000Z-110609T2115Z/
PIKE KY-
511 PM EDT THU JUN 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIKE COUNTY WILL
EXPIRE AT 515 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3734 8256 3739 8247 3729 8230 3726 8235
3723 8246 3720 8253
TIME...MOT...LOC 2111Z 333DEG 2KT 3732 8249
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:14 PM EDT, 38 minutes earlier.
Area forecast discussion, Jun 9, 4:14 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 414 PM EDT THU JUN 9 2011 .SHORT TERM.../TONIGHT THROUGH SATURDAY/...UPDATED CONVECTION INITIATED NEAR AN OUTFLOW BOUNDARY WHICH MOVED INTO THE FORECAST AREA FROM THE NORTH TODAY. MOST OF THE CONVECTION HAS BEEN NEAR AND SOUTH OF THIS LINE...ALTHOUGH MORE ISOLATED AND WEAKER DEVELOPMENT ALSO TOOK PLACE TO THE NORTH EVENTUALLY. SHEAR HAS BEEN VERY WEAK...BUT INSTABILITY SIGNIFICANT...YIELDING A FEW PULSE SEVERE STORMS. THIS ACTIVITY WILL PERSIST FOR A WHILE...BUT SHOULD BE DIMINISHING THIS EVENING AS HEATING IS LOST AND THE ATMOSPHERE ALSO GETS WORKED OVER. WILL NEED TO USE A PRE-FIRST PERIOD TO ACCOUNT FOR THE MOST COVERAGE LATE THIS AFTERNOON. WILL ONLY USE A 20 PERCENT POP AFTER 00Z. A SIMILAR SCENARIO WILL EXIST ON FRIDAY...MINUS A KNOWN BOUNDARY BEING PRESENT. THAT BEING THE CASE...WILL EXPECT THUNDERSTORMS TO POP AGAIN...BUT ONLY ISOLATED FOR MOST OF THE AREA. HIGHER TERRAIN NEAR THE VA BORDER MAY ENCOURAGE A BIT MORE ABUNDANCE OF STORMS...AND WILL USE LOW CHANCE POPS THERE. DEEP CONVECTION SHOULD DIMINISH AGAIN ON FRIDAY EVENING. ON SATURDAY A SURFACE COLD FRONT AND UPPER TROUGH WILL APPROACH FROM THE NW. DEEP LAYER MOISTURE IS EXPECTED TO INCREASE AS THESE FEATURES APPROACH. THIS POINTS TO AN INCREASED POP...ESPECIALLY FOR OUR NW COUNTIES. FOR MAX TEMPS...WENT CLOSER TO THE COOLER METMOS RATHER THAN THE WARMER MAVMOS BASED ON RECENT PERFORMANCE. .LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/...UPDATED UPDATED LONG TERM DISCUSSION WILL FOLLOW SHORTLY && .AVIATION.../18Z TO 18Z/ ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS EXPECTED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAL LONG TERM...SHALLENBERGER AVIATION...HAL
Hazardous weather outlook, Jun 9, 12:21 PM EDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1221 PM EDT THU JUN 9 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1221 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL WILL OCCUR THIS AFTERNOON AND EVENING. A FEW STORMS COULD CONTAIN STRONG WINDS AND HAIL. LOCALLY DENSE VALLEY FOG WILL OCCUR LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING. ABE/HAL
In the hours before
Local storm report, Jun 9, 4:32 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL STAB 37.15N 84.75W
06/09/2011 E0.75 INCH PULASKI KY TRAINED SPOTTER
&&
JCARICOLocal storm report, Jun 9, 4:36 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
436 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 2 SSE KEAVY 36.98N 84.15W
06/09/2011 E0.88 INCH LAUREL KY TRAINED SPOTTER
&&
JCARICOLocal storm report, Jun 9, 4:37 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
437 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 2 SSE KEAVY 36.98N 84.15W
06/09/2011 E0.75 INCH LAUREL KY TRAINED SPOTTER
&&
JCARICOSpecial weather statement, Jun 9, 4:44 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 444 PM EDT THU JUN 9 2011 KYZ079-080-086-092115- PULASKI-LAUREL-KNOX- 444 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 515 PM EDT THURSDAY AFTERNOON... EAST CENTRAL PULASKI... CENTRAL LAUREL AND EXTREME NORTHWESTERN KNOX. AT 444 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BENT...OR 11 MILES NORTHEAST OF SOMERSET...MOVING EAST AT 5 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND NICKEL SIZE HAIL IN THESE AREAS. KAS
Special weather statement, Jun 9, 4:48 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 448 PM EDT THU JUN 9 2011 KYZ120-092115- PIKE- 448 PM EDT THU JUN 9 2011 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 515 PM EDT THURSDAY AFTERNOON... SOUTH CENTRAL PIKE. AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROCKHOUSE...OR 9 MILES SOUTH OF PIKEVILLE...MOVING SOUTHEAST AT 15 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. KAS
Local storm report, Jun 9, 4:49 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL SHELBIANA 37.43N 82.49W
06/09/2011 E1.00 INCH PIKE KY TRAINED SPOTTER
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:42 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Owsley | 33 min |
| Jun 9, 12:55 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 61 min |
| Jun 9, 3:04 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 26 min |
| Jun 9, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Jun 9, 3:58 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 47 min |
| Jun 9, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Whitley | 42 min |
| Jun 9, 4:07 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Whitley | 80 min |
| Jun 9, 4:19 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 26 min |
| Jun 9, 4:56 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Estill, Jackson, Lee, Owsley | 21 min |
| Jun 9, 5:16 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin, Morgan, Perry, Wolfe | 44 min |
| Jun 9, 5:22 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Morgan | 21 min |
| Jun 9, 6:13 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 47 min |
| Jun 9, 6:26 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee | 54 min |
| Jun 9, 7:01 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more | 54 min |
| Jun 9, 7:02 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 15 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.